magpie
children
The CHEM-ELEON iPhone app

Blog

square

What Your Doctor Won't Tell You About the Contraceptive Pill

BY DIONNE LISTER

Women in first world countries are lucky enough to have choice when it comes to birth control, but our main method is still the pill, which was introduced in 1961. As wonderful as it is to have this option, we are increasingly seeing health problems associated with it, including weight gain, depression, nausea, headache, blood clots and lack of libido. Some scientists say that it doesn’t cause all of these things (except for the blood clots), however in my personal experience it can.

When I first started the pill, many moons ago, I was nauseous and had to change. I was happy and avoided pregnancy - the reason I was taking it, so it does the job quite well (although it’s not touted as 100% effective). I didn’t have problems until after I’d had two children, then my battle began. (A quick note - antibiotics can alter the effects of the pill and there is a chance you could fall pregnant whilst taking antibiotics, so be careful).

I was fit and eating healthily after the birth of my second child. But, when I went back on the pill I developed a desire to eat sweet things, non-stop, even when I wasn’t hungry. I stopped eating healthy stuff and it was like the Cookie Monster had control of my body. I inevitably put on weight, and after six months went to the doctor with my suspicions and he changed my pill. Well, problem solved, my appetite went back to normal and things were good, for a while…

With a new pill came new symptoms. I was suddenly having heart palpitations, increased heart rate, tiredness and eventually depression. I stopped taking the pill and the heart palpitations stopped, however I then found out I had hypothyroidism (see former article). I have a suspicion that the pill pushed my system over the edge. Since I stopped taking Yaz I also found out there is a high incidence of blood clots occurring with this pill compared to others because of the synthetic hormone drospirenone. 

Whilst drug companies and doctors continue to tell us there can be side effects, but they are minimal and won’t effect the majority of the population, one only has to go to forums where thousands of women have stories about their negative experiences. This is not to panic anyone, but to remind you to listen to your own body and if you have doubts or health issues you feel are being caused by your pill, speak to your doctor and demand a solution. They don't list side effects on the packet for nothing.

What do you think?


hand